Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 238, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2011, 6:46 PM EDT for 4 counties in South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2011, 6:46 PM EDT (22:46 UTC)
- Expired
- Aug 11, 2011, 7:33 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS52 KCAE 112246
SVRCAE
SCC025-055-057-061-112345-
/O.NEW.KCAE.SV.W.0238.110811T2246Z-110811T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 PM EDT
* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF BETHUNE...OR NEAR CAMDEN...AND MOVING NORTHEAST
AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCBEE AND BETHUNE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3434 8021 3437 8019 3440 8022 3436 8028
3432 8024 3421 8054 3438 8071 3468 8048
3442 8018 3440 8021 3435 8017
TIME...MOT...LOC 2246Z 241DEG 13KT 3433 8057
$$
HC1 follow-up statement
051
WWUS52 KCAE 112333
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EDT THU AUG 11 2011
SCC025-055-057-061-112344-
/O.CAN.KCAE.SV.W.0238.000000T0000Z-110811T2345Z/
CHESTERFIELD SC-KERSHAW SC-LANCASTER SC-LEE SC-
733 PM EDT THU AUG 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR LEE...LANCASTER...KERSHAW AND
CHESTERFIELD COUNTIES IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3434 8021 3437 8019 3440 8022 3436 8028
3432 8024 3421 8054 3438 8071 3468 8048
3442 8018 3440 8021 3435 8017
TIME...MOT...LOC 2334Z 241DEG 13KT 3441 8038
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:05 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 11, 5:05 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 505 PM EDT THU AUG 11 2011 .SYNOPSIS... A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY. AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THROUGH EARLY THIS EVENING...CONVERGENCE INTO THE SURFACE TROUGH AND CONTINUED HEATING WILL HELP SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS. TEMPERATURES WILL BEGIN TO FALL BACK INTO THE LOWER 90S AND UPPER 80S THROUGH THE EVENING. THROUGH TONIGHT...THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE TROUGH MAY SUPPORT THUNDERSTORMS TONIGHT. EXPECT LIMITED COVERAGE BECAUSE OF MOISTURE SOMEWHAT SHALLOW AND THE LOSS OF HEATING. FORECASTED CHANCE POPS WHICH IS SUPPORTED BY AN AVERAGE OF THE MAV AND MET MOS PLUS THE SREF GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF MID-LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY THROUGH SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR THURSDAY. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... NEARLY STATIONARY WEAK BOUNDARY REMAINS DRAPED OVER THE CENTRAL SC MIDLANDS. SCTD-BKN MID-LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. ISOLD/SCTD CONVECTION THIS AFTERNOON INTO EARLY THIS EVENING...SO WILL INCLUDE MENTION OF CB IN THE TAFS. BUFKIT TIME-SECTIONS INDICATING MID-LEVEL CLOUDS WILL LINGER THROUGHOUT THE OVERNIGHT HOURS...BUT SOME OCNL BREAKS MAY OCCUR WHICH MAY ALLOW SOME MVFR FOG TO DEVELOP AT FOG-PRONE AREAS SUCH AS AGS AND OGB. OTHERWISE GENERALLY VFR CONDITIONS ACROSS THE CWA DURING THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 620 AM EDT THU AUG 11 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 620 AM EDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 4:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 E BOWMAN 33.35N 80.62W
08/11/2011 ORANGEBURG SC DEPT OF HIGHWAY
SEVERAL TREES DOWN ON EBENEZER RD.
&&
HCSpecial weather statement, Aug 11, 5:24 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT THU AUG 11 2011
SCZ015-112215-
LANCASTER-
524 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN LANCASTER
COUNTY THROUGH 615 PM EDT...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 36 MILES NORTH OF
LANCASTER TO 35 MILES NORTHWEST OF LANCASTER...MOVING SOUTHEAST AT 25
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3494 8078 3482 8079 3482 8057 3480 8056
3460 8089 3464 8090 3470 8086 3475 8088
3479 8088 3483 8091 3484 8087 3490 8088
3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 2124Z 303DEG 21KT 3523 8081 3514 8109Local storm report, Aug 11, 5:41 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 ESE WHITMIRE 34.50N 81.60W
08/11/2011 U0.75 INCH NEWBERRY SC 911 CALL CENTER
DIME SIZE HAIL REPORTED IN WHITMIRE
&&
CHERRYSpecial weather statement, Aug 11, 6:26 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT THU AUG 11 2011
SCZ016-112330-
CHESTERFIELD-
626 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 730 PM EDT...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...12 MILES WEST OF PATRICK...MOVING EAST AT 15
MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3460 7980 3456 7982 3448 7990 3449 7993
3448 7996 3449 7998 3448 8003 3449 8005
3443 8015 3450 8033 3456 8038 3470 8033
3464 7980 3461 7978
TIME...MOT...LOC 2226Z 284DEG 14KT 3458 8025
HCSpecial weather statement, Aug 11, 6:27 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT THU AUG 11 2011
SCZ031-038-112315-
CLARENDON-SUMTER-
627 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER AND CLARENDON
COUNTIES THROUGH 715 PM EDT...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTHEAST OF MANNING...MOVING NORTHEAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MANNING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3382 7991 3380 7995 3377 7999 3363 8024
3375 8034 3402 7993 3400 7990 3397 7991
3394 7997 3389 7994 3389 7989 3389 7988
3387 7988
TIME...MOT...LOC 2227Z 232DEG 21KT 3380 8013The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
| Aug 11, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 40 min |
| Aug 11, 5:24 PM EDT | Special Weather Statement | CAE | Lancaster | 51 min |
| Aug 11, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 43 min |
| Aug 11, 6:26 PM EDT | Special Weather Statement | CAE | Chesterfield | 64 min |
| Aug 11, 6:27 PM EDT | Special Weather Statement | CAE | Clarendon | 48 min |
| Aug 11, 7:54 PM EDT | Areal Flood Advisory | CAE | Richland | 111 min |
| Aug 11, 7:59 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.